Texas, 2018Flood in Texas, January 27, 2018
January 27, 2018 · NWS CRP · 1 event in 1 county or zone
Heavy rain fell across the Corpus Christi metro area on January 27th. Rainfall amounts of 2 to 3 inches in a couple of hours produced flooding of roadways in the city.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain fell across the Corpus Christi metro area on January 27th. Rainfall amounts of 2 to 3 inches in a couple of hours produced flooding of roadways in the city.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jan 27, 9:40 AM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Jan 27, 9:40 AM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
940 AM CST Sat Jan 27 2018
.DISCUSSION...
Will let the Dense Fog Advisory expire at 10 AM CST for the
Coastal Bend and Victoria Crossroads. Areas of fog continue this
morning with some locations currently reporting 1/4SM visibility,
however the visibilities are becoming more variable and am
expecting improvement to continue over the next hour or so, with
visibilities above 2SM expected through late morning to around
noon.
Will let the Marine Dense Fog Advisory expire at 10 AM CST for the
bays and nearshore waters south of Port Aransas, and have extended
the advisory until noon for the waters north of Port Aransas. A
few thunderstorms have developed approx 20 NM east of Baffin Bay,
which should help to mix out the fog. Cooler SST across the
northern waters are cooler with thicker cloud cover, thus the fog
is expected to be more persistent.
&&
.PREVIOUS DISCUSSION... /Issued 542 AM CST Sat Jan 27 2018/
DISCUSSION...Areas of fog continue to develop across S TX and
visibilities should continue to lower. As such, I have issued a
Dense Fog Advisory for much of the area through mid/late morning.
Some drying aloft is occurring while moisture continues to pool
in the lower levels. Worst visibilities should occur
around/shortly after sunrise as dewpoints are pulled upward with
warming temps for the first few hours of daylight.
AVIATION...12z TAF discussion. Poor flight rules for all of S TX
this mrng as a variety of flight rules will prevail. LIFR to VLIFR
conditions xpctd thru mid/late mrng at KCRP/KVCT/KALI with IFR to
perhaps LIFR CIGs xpctd at KLRD...as high moisture values continue
to pool in the llvls. Gradual improvement in CIGs/VSBYs xpctd by
late mrng and CIGs should continue to rise drng the aftn. Iso
SHRA possible this mrng with better coverage of SHRA/Iso TSRA
xpctd this aftn as a weak sfc front pushes across the area. MVFR
CIGs likely overnight tonight...but there is some indication that
IFR may redvlp at that time. Weak ESErly sfc winds this mrng
becmg NNErly around 10 kts this aftn.
PREVIOUS DISCUSSION... /Issued 358 AM CST Sat Jan 27 2018/
SHORT TERM (Today through Sunday)...
Isolated to scattered showers are occurring early this morning
with the activity across the Gulf waters associated with a mid
level vort max advecting eastward...and the activity over land
associated with a llvl WAA regime. Overall precip activity should
diminish in coverage during the morning hours as the
aforementioned vort max exits the region and as the llvl flow
over land weakens...thanks in part to an approaching cold front.
Areas of fog will also be possible early this morning as
unseasonably high moisture values continue to pool in the lower
levels and as some drying aloft takes place.
The front (approaching the Hill Country as of writing) will push
across S TX during the afternoon hours. An abrupt wind shift is
not expected to occur with FROPA, but rather a gradual shifting of
the winds from easterly this morning to NE and N this afternoon.
Scattered showers are expected to develop across S TX this
afternoon as the front pushes through and interacts with deeper
moisture values. Guidance continues to differ regarding how much
shower activity will occur as some suites (such as the GFS and
ECMWF) want to shift moisture around H85 east of the area rather
fast...and thus limit precip development to the coastal counties.
Other suites (CMC, NAM, and CAMs) blossom precip across the entire
CWA this afternoon. For this forecast package I have leaned
towards the NSSL 4km WRF output along with a blend of the
NAM/GFS. As such, chance POPs exist for the entire CWA this
afternoon and I have drawn an area of likely POPs for the southern
and eastern counties (as greatest moisture values and instability
should be located across those areas). Isolated thunderstorms will
be possible in the afternoon as SBCAPES around 700 to 900 j/kg
are prog to exist.
Chances of precip will exist through early evening across the
southern half of S TX (until the last bit of moisture at H85
shifts east). Clearing from NW to SE should gradually occur during
the day Sunday as as the parent mid/upper level trough axis
shifts east across the region and drier air spreads into the
region.
Max temps in the 70s are likely again today...assuming llvl
cloudiness can mix out today. Cooler and less humid feeling
conditions are expected tonight with highs on Sunday forecast to
be around normal values for late January.
Of note...a moderate risk of rip currents will exist along Gulf
facing beaches today and Sunday. Strong easterly swell exists
across the W Gulf with swell periods approaching 9 to 10 seconds
both days and swell heights remaining rather steep. Water/tide
levels along Gulf beaches should remain low enough to preclude any
significant wave runup from occurring...but is something to
monitor this weekend.
LONG TERM (Sunday night through Friday)...
Deterministic NWP models predict the Sunday night/Monday upper
pattern to be characterized by a trough over the ERN CONUS/ridge
over the WRN CONUS, which will maintain dry conditions/subsidence
over the CWA/MSA and generally weak/moderate north flow over the
MSA. The upper pattern then becomes progressive (and contributes to
increasing onshore flow over the CWA/MSA beginning Tuesday) with an
upper system moving across the U.S./Canadian border Tuesday/
Wednesday which enables a polar air mass to penetrate into the
Plains. Concur with the GFS ensemble mean/ECMWF deterministic with
regard to the timing of the cold front into the CWA/MSA Thursday
night/Friday. Increasing moisture associated with onshore flow may
result in PWAT values above normal over the extreme ERN CWA/MSA in
advance of the front. Anticipate that the front will trigger at
least isolated convection Thursday night/Friday over the extreme ERN
CWA/MSA.
MARINE...Areas of sea fog to impact portions of area bays and the
adjacent nearshore waters this morning. Easterly flow this morning
will gradually shift more northeasterly by late morning as a weak
cold front approaches the area. Fog should mix out as the winds
become more northeasterly.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 72 56 70 46 68 / 60 40 10 10 0
Victoria 73 54 71 42 68 / 50 10 10 0 0
Laredo 71 55 69 45 69 / 60 30 10 10 0
Alice 75 55 72 44 69 / 60 40 10 10 0
Rockport 71 57 69 48 64 / 60 30 10 0 0
Cotulla 71 51 70 42 69 / 50 10 10 0 0
Kingsville 74 56 72 45 70 / 60 40 10 10 0
Navy Corpus 72 59 69 50 64 / 60 40 10 10 0
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Dense Fog Advisory until 10 AM CST this morning For the
following zones: Aransas...Bee...Calhoun...Goliad...Jim
Wells...Kleberg...Live Oak...Nueces...Refugio...San
Patricio...Victoria.
GM...Dense Fog Advisory until 10 AM CST this morning For the
following zones: Bays and Waterways from Baffin Bay to Port
Aransas...Coastal waters from Baffin Bay to Port Aransas
out 20 NM.
Dense Fog Advisory until noon CST today For the following zones:
Bays and Waterways from Port Aransas to Port O'Connor...
Coastal waters from Port Aransas to Matagorda Ship Channel
out 20 NM.
&&
TE/81...SHORT TERMHazardous weather outlook, Jan 27, 4:15 AM CST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
415 AM CST Sat Jan 27 2018
TXZ229>234-239>247-281015-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
415 AM CST Sat Jan 27 2018
This hazardous weather outlook is for South Texas.
.DAY ONE...Today and Tonight
Areas of fog, possibly dense at times, will be possible this
morning across much of the region.
Isolated thunderstorms may occur this afternoon, but severe
weather is not expected at this time.
A moderate risk of rip currents will exist today along Gulf facing
beaches.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
GMZ230-235-250-255-270-275-281015-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
415 AM CST Sat Jan 27 2018
This hazardous weather outlook is for the Middle Texas
Coastal Waters.
.DAY ONE...Today and Tonight
Areas of fog will be possible this morning across area bays and
the adjacent nearshore waters.
Isolated thunderstorms will be possible this afternoon across all
marine areas.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Small craft advisory conditions are possible across the offshore
coastal waters Sunday, and again Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Flood, Nueces
- When
- January 27, 11:00 AM CST to 2:00 PM CST
- Where
- Nueces County, (Crp)corpus Christi to 1.28 mi S of Gardendale
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 27.770, -97.500
Several roadways across the city of Corpus Christi were flooded due to heavy rainfall.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Heavy Rain in Texas, January 27 to 30, 2018$1.0 million · 3 events
- Heavy Snow and High Wind in Washington, January 27, 2018$600,000 · 70 kt wind · 9 events
- Flash Flooding and Astronomical Low Tide in Louisiana, January 27 to 30, 2018$25,000 · 6 events
- Dense Fog in Missouri, January 27 to 28, 201810 events
- Winter Weather in New York, January 27 to 28, 20188 events
- Dense Fog in Kentucky, January 27 to 28, 20186 events
- High Wind in California, January 27 to 29, 201877 kt wind · 6 events
- Flash Flooding in Louisiana, January 27, 20183 events
- Dense Fog in Illinois, January 27, 20183 events
- Freezing Fog and Dense Fog in California, January 27, 20182 events
- High Wind in Washington, January 27, 201858 kt wind · 2 events
- Winter Weather in New York, January 27, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738330.